Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 414, NWS Tulsa, OK

July 23, 2017Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2017, 8:17 PM CDT for Choctaw County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 8:17 PM CDT (01:17 UTC)
Expired
Jul 23, 2017, 8:45 PM CDT
In force
28 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 186 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS54 KTSA 240117
SVRTSA
OKC023-240145-
/O.NEW.KTSA.SV.W.0414.170724T0117Z-170724T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
817 PM CDT SUN JUL 23 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in southeastern Oklahoma...

* Until 845 PM CDT

* At 816 PM CDT, severe thunderstorms were located along a line
  extending from near Sawyer to 10 miles south of Boswell, moving
  southeast at 35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. At 810 PM, wind gusts to 63 mph were 
           reported from the Hugo Mesonet site. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations in or near the path include...
  Hugo...                           Boswell...
  Sawyer...                         Soper...
  Goodland...                       Messer...
  Hugo Lake State Park...           Raymond Gary State Park...
  Grant...                          Ord...
  Fallon...                         Frogville...
  Apple...                          Unger...
  Huskey...                         Gay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3387 9550 3389 9551 3388 9554 3393 9556
      3394 9560 3389 9569 3390 9575 3387 9577
      3387 9581 3392 9592 3402 9594 3415 9537
      3395 9523 3389 9526 3390 9526 3391 9527
      3387 9529 3389 9533 3387 9539
TIME...MOT...LOC 0116Z 336DEG 30KT 3402 9540 3388 9584 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
604 
WWUS54 KTSA 240143
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
843 PM CDT SUN JUL 23 2017

OKC023-240153-
/O.EXP.KTSA.SV.W.0414.000000T0000Z-170724T0145Z/
Choctaw OK-
843 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY WILL EXPIRE AT
845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3387 9550 3389 9551 3388 9554 3393 9556
      3394 9560 3389 9569 3390 9575 3387 9577
      3387 9581 3392 9592 3402 9594 3415 9537
      3395 9523 3389 9526 3390 9526 3391 9527
      3387 9529 3389 9533 3387 9539
TIME...MOT...LOC 0143Z 270DEG 30KT 3382 9530 3368 9573 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:23 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 23, 6:23 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
623 PM CDT Sun Jul 23 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Band of convection that developed along outflow/weak frontal boundary
this afternoon has pushed south of I-40 at this time and will
continue to spread south this evening into sern OK. IFR visibilities
and wind gusts to 40 mph still possible at MLC next couple hours as
band moves through. Otherwise, all sites will see layered clouds
gradually become less widespread from north to south overnight. Some
light fog possible FYV where heavy rain fell and good radiational
cooling expected. Low probability of TSRA at FSM/MLC after 18z Monday
but confidence too low at this time to include in TAFs.

&&

.PREV DISCUSSION... /Issued 213 PM CDT Sun Jul 23 2017/

DISCUSSION...
Surface boundary currently located near highway 412 this afternoon,
near a Oilton, Tulsa, Kansas line, extending into northwest Arkansas.
Moderate instability has developed south of boundary with lifted indices
running around -5 to -7. Isolated thunderstorms have started to
develop south of the boundary and expect this trend to continue as
CAP erodes and MCV moves SSE into southeast Oklahoma.

Still the potential for damaging down burst winds/locally heavy rainfall
in the stronger storms through mid evening before convection pushes
south and dissipates. Storms will likely remain more multicellular
in nature given the weak shear but slow storm motions may lead to
some localized flooding. Current excessive heat warning remains
on track with heat indices in the 110-113 degree range expected
before storms/outflow sweeps through. North of I-44 the heat
advisory may be cancelled early as drier air continues to filter
into region behind boundary.

Limited precipitation chances will continue across southeast Oklahoma
and northwest Arkansas both Monday and Tuesday, however storms are
expected to remain more isolated in nature. Hot/humid conditions
will also persist with heat indices climbing back to around heat
advisory criteria Tuesday and especially Wednesday/Thursday.

Next cold front forecast to move into the area around the Friday
time frame, however ECMWF a little slower compared with the more
progressive GFS. Regardless, scattered showers/thunderstorms will
be possible as front moves through. It looks like we will finally
see a break from the heat into next weekend, behind the front, as
longwave upper trough develops over the eastern CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  98  73  97 /  20  10  20  10
FSM   74  95  76  96 /  50  30  20  20
MLC   71  93  72  95 /  60  30  20  10
BVO   65  96  67  97 /  20  10  10  10
FYV   66  92  68  92 /  20  20  20  20
BYV   68  94  70  93 /  20  20  20  20
MKO   71  94  72  95 /  30  20  20  10
MIO   67  95  70  96 /  20  10  10  10
F10   72  95  72  96 /  30  20  20  10
HHW   74  92  73  95 /  60  40  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053-073-075.

AR...None.
&&

LONG TERM....12
AVIATION...69
Hazardous weather outlook, Jul 23, 7:41 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
741 PM CDT Sun Jul 23 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
741 PM CDT Sun Jul 23 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A line of strong thunderstorms continues to move southward through
portions of eastern Oklahoma early this evening. This line will push
south and east of the area shortly after sunset this evening. In the
meantime, the strongest storms will be capable of producing wind
gusts of up to 50 mph and brief heavy rainfall.

Temperatures in the lower 90s combined with high humidity continues
to result in heat index values of 100 to 105 across southern
Pushmataha and Choctaw Counties. Thunderstorms moving into those
areas will result in temperatures falling into the 70s by 9 pm,
eliminating the heat threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY and FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Low chances of thunderstorms will continue for Monday into
Tuesday...especially across southeast Oklahoma and western Arkansas.
Hot and humid conditions will persist as well...with the next chance
of storms coming late into the week as a front approaches.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Jul 23, 5:13 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT SUN JUL 23 2017

OKZ076-232245-
Le Flore OK-
513 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LE FLORE COUNTY
UNTIL 545 PM CDT...

At 513 PM CDT, a strong thunderstorm was located 5 miles southeast of
Heavener Runestone State Park. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Heavener...                       Heavener Runestone State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3492 9461 3493 9445 3476 9445 3475 9461
TIME...MOT...LOC 2213Z 355DEG 3KT 3486 9449
Special weather statement, Jul 23, 5:29 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
529 PM CDT SUN JUL 23 2017

OKZ065-066-232300-
Okmulgee OK-Okfuskee OK-
529 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 600 PM CDT...

At 529 PM CDT, a strong thunderstorm was located near Weleetka,
moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Okemah...                         Henryetta...
Weleetka...                       Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 227 and
236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3542 9630 3544 9600 3529 9601 3529 9632
TIME...MOT...LOC 2229Z 002DEG 16KT 3535 9618
Special weather statement, Jul 23, 6:17 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Tulsa OK
617 PM CDT SUN JUL 23 2017

OKZ071-073-232345-
Pittsburg OK-McIntosh OK-
617 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCINTOSH AND
PITTSBURG COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, strong thunderstorms were located along a line
extending from near Stuart to 4 miles northeast of Arrowhead State
Park. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3497 9609 3531 9554 3518 9545 3516 9545
      3516 9544 3506 9537 3503 9542 3503 9551
      3497 9551 3468 9596 3468 9607 3473 9609
TIME...MOT...LOC 2317Z 326DEG 23KT 3490 9608 3521 9557
Special weather statement, Jul 23, 6:48 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
648 PM CDT SUN JUL 23 2017

OKZ073-240015-
Pittsburg OK-
648 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PITTSBURG COUNTY
UNTIL 715 PM CDT...

At 648 PM CDT, a strong thunderstorm was located over Blanco, moving
south at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Blanco...                         Pittsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3467 9588 3468 9589 3468 9590 3481 9585
      3479 9563 3459 9563 3460 9588
TIME...MOT...LOC 2348Z 007DEG 17KT 3473 9576
Special weather statement, Jul 23, 7:16 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
716 PM CDT SUN JUL 23 2017

OKZ049-073-240045-
Pittsburg OK-Pushmataha OK-
716 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA AND SOUTH CENTRAL
PITTSBURG COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, strong thunderstorms were located along a line
extending from Daisy to 4 miles west of Clayton to 10 miles southeast
of Nashoba. Movement was south at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Antlers...                        Clayton...
Albion...                         Clayton Lake State Park...
Snow...                           Tuskahoma...
Stanley...                        Moyers...
Nashoba...                        Kiamichi...
Kosoma...                         Kellond...
Dunbar...                         Cloudy...
Eubanks...                        Sardis...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3422 9578 3450 9578 3451 9567 3459 9567
      3460 9588 3468 9588 3469 9592 3468 9503
      3425 9505
TIME...MOT...LOC 0016Z 356DEG 18KT 3454 9574 3460 9543 3437 9509
Special weather statement, Jul 23, 7:46 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
746 PM CDT SUN JUL 23 2017

OKZ049-053-240145-
Choctaw OK-Pushmataha OK-
746 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUSHMATAHA AND CHOCTAW
COUNTIES UNTIL 845 PM CDT...

At 746 PM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Moyers to 10 miles east of Cloudy.
Movement was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Fort Towson...
Sawyer...                         Rattan...
Soper...                          Snow...
Hugo Lake State Park...           Kellond...
Kent...                           Goodland...
Messer...                         Raymond Gary State Park...
Moyers...                         Kosoma...
Dunbar...                         Oleta...
Cloudy...                         Grant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3389 9551 3388 9554 3393 9556 3394 9560
      3391 9564 3390 9575 3387 9578 3388 9584
      3394 9594 3412 9594 3415 9598 3416 9578
      3447 9578 3446 9505 3425 9505 3424 9515
      3394 9516 3396 9523 3387 9529 3387 9542
TIME...MOT...LOC 0046Z 342DEG 25KT 3430 9576 3428 9510

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:16 PM CDTSpecial Weather StatementTSAPushmataha29 min
Jul 23, 7:46 PM CDTSpecial Weather StatementTSAChoctaw, Pushmataha59 min
Jul 24, 3:17 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more3 days

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.